Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 15, 2014, 3:29 PM MDT for Cascade County, Chouteau County, Judith Basin County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2014, 3:29 PM MDT (21:29 UTC)
- Expired
- Aug 15, 2014, 4:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 47 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 12:26 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
763
WUUS55 KTFX 152129
SVRTFX
MTC013-015-045-152215-
/O.NEW.KTFX.SV.W.0039.140815T2129Z-140815T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT FRI AUG 15 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
* UNTIL 415 PM MDT
* AT 327 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELT...AND
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELT AND HIGHWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4765 11073 4740 11041 4723 11090 4732 11106
TIME...MOT...LOC 2129Z 220DEG 14KT 4734 11087
HAIL...1.00IN
WIND...60MPH
$$
NL2 follow-up statements
615
WWUS55 KTFX 152154
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MDT FRI AUG 15 2014
MTC013-015-045-152215-
/O.CON.KTFX.SV.W.0039.000000T0000Z-140815T2215Z/
CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT-
354 PM MDT FRI AUG 15 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND EAST CENTRAL CASCADE
COUNTIES UNTIL 415 PM MDT...
AT 352 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BELT...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN CASCADE...EXTREME SOUTHERN
CHOUTEAU AND NORTHWESTERN JUDITH BASIN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4730 11077 4741 11094 4765 11073 4740 11041
TIME...MOT...LOC 2154Z 220DEG 14KT 4741 11078
HAIL...1.00IN
WIND...60MPH
$$
NL372 WWUS55 KTFX 152207 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 407 PM MDT FRI AUG 15 2014 MTC013-015-045-152217- /O.EXP.KTFX.SV.W.0039.000000T0000Z-140815T2215Z/ CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT- 407 PM MDT FRI AUG 15 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUDITH BASIN... SOUTH CENTRAL CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES WILL EXPIRE AT 415 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HALF INCH DIAMETER HAIL...GUSTY WINDS TO 50 MPH... AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4730 11077 4741 11094 4765 11073 4740 11041 TIME...MOT...LOC 2207Z 220DEG 14KT 4745 11073 $$ NL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:33 PM MDT, 56 minutes earlier.
Area forecast discussion, Aug 15, 2:33 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 233 PM MDT Fri Aug 15 2014 .DISCUSSION... Friday through Sunday...Active weather pattern for the next 24 hours as a severe thunderstorm watch continues through at least 8 pm this evening for most of Central and North Central Montana. The moist atmosphere will allow for heavy rain, large hail, and possibly gusty winds to occur under the strongest storms this evening. Even weak showers and thunderstorms will be capable of producing brief heavy rains that could overwhelm small streams and urban areas. Storms are currently moving in excess of 25 miles an hour and should limit any flash flood potential...however if storms become anchored to the higher terrain or slow down over Eastern Central Montana the potential for flash flooding would dramatically increase. After the system leaves the area overnight Friday temperatures will begin to rise again. Scattered showers and thunderstorms will occur again on Saturday and Sunday...however there is no significant threat for severe storms over the weekend. Suk Sunday night through Friday...Models take an upper trough over central Montana Sunday evening to eastern Montana Monday and into the Dakotas Monday night. Still expect isolated to scattered showers to affect the plains and adjoining mountains Sunday evening before ending around midnight. Monday should be a mostly dry day as a weak upper ridge develops over Idaho and western Montana. Then as has been advertised an upper trough will be developing over the northwest U.S. Models differ on the details of this development and on weather disturbances embedded within the trough that will be affecting the forecast area. In particular by Friday the GFS has an upper trough over the Pacific Northwest. A disturbance ahead of the upper trough develops into a closed low as it moves north through western Montana Friday night. Associated with this the GFS has precipitation amounts of a half-inch or more over the western mountains. The ECMWF on the other hand has a more broad upper trough. Due to model differences have gone with a general trend of increasing the chances of precipitation from Tuesday into Thursday. High temperatures from the upper 80s to low 90s Tuesday are expected to cool to the low 60s to low 70s Friday. Blank && .AVIATION... UPDATED 1755Z. Upper-level low pressure system that was stationary over Washington/ Oregon now beginning to come east toward western Montana. Increasing moisture and instability ahead of the low is already generating scattered thunderstorms just west of the Continental Divide, with storm coverage expected to expand into central Montana this aftn. Given the current analysis, have moved up the VCTS/TSRA start times for KHLN/KCTB as conditions are destabilizing sooner than earlier forecast. Confidence for scattered storms west of KGTF is high, but more marginal for storm coverage from KGTF eastward due to several alternating bands of dry air and moisture. However, will keep mention of TSRA for remaining local terminals as several forecast parameters have been trending toward more TSRA development than past few days. Storm activity should gradually dissipate from west-to-east tonight. Expect VFR conditions away from storms, but MVFR and short-lived local IFR conditions possible close to any stronger convective cells. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 57 81 57 83 / 70 20 20 20 CTB 55 78 55 80 / 90 20 20 20 HLN 55 84 55 87 / 50 20 10 10 BZN 52 83 51 85 / 40 10 10 10 WEY 44 70 43 74 / 20 10 10 10 DLN 50 80 49 82 / 20 10 10 10 HVR 60 85 59 84 / 80 30 30 30 LWT 56 82 55 82 / 80 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH until 8 PM MDT this evening Broadwater...Cascade...Central and Southern Lewis and Clark... Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton... Hill...Jefferson...Judith Basin...Liberty...Meagher...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
In the hours before
Special weather statement, Aug 15, 1:24 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 124 PM MDT FRI AUG 15 2014 MTZ014-052-053-152015- BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 124 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LEWIS AND CLARK...EXTREME NORTHEASTERN JEFFERSON AND WESTERN BROADWATER COUNTIES UNTIL 215 PM MDT... AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MONTANA CITY...OR 14 MILES SOUTHEAST OF HELENA...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... WINSTON... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4667 11165 4639 11156 4641 11186 4657 11188 TIME...MOT...LOC 1925Z 263DEG 6KT 4649 11176 WARANAUSKAS
Special weather statement, Aug 15, 1:50 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 150 PM MDT FRI AUG 15 2014 MTZ012-014-053-054-152030- BROADWATER MT-CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT- 150 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK... EXTREME NORTHWESTERN MEAGHER...EXTREME SOUTHERN CASCADE AND EXTREME NORTHERN BROADWATER COUNTIES UNTIL 230 PM MDT... AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF EAST HELENA...OR 12 MILES NORTHEAST OF HELENA...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHEASTERN LEWIS AND CLARK COUNTY... RURAL NORTHWESTERN BROADWATER COUNTY... RURAL NORTHWESTERN MEAGHER COUNTY... RURAL SOUTHERN CASCADE COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4694 11159 4669 11146 4662 11194 4680 11200 TIME...MOT...LOC 1950Z 254DEG 12KT 4673 11185 WARANAUSKAS
Local storm report, Aug 15, 2:01 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
201 PM MDT FRI AUG 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 NNW WINSTON 46.52N 111.70W
08/15/2014 M0.75 INCH BROADWATER MT TRAINED SPOTTER
HAIL DAMAGE. HAIL DESTROYED SHEDS AND AWNINGS.
&&
NJLSpecial weather statement, Aug 15, 2:01 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 201 PM MDT FRI AUG 15 2014 MTZ012-014-054-152045- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT- 201 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LEWIS AND CLARK...EXTREME NORTHWESTERN MEAGHER AND SOUTHERN CASCADE COUNTIES UNTIL 245 PM MDT... AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES EAST OF WOLF CREEK...OR 22 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN CASCADE COUNTY... RURAL NORTHWESTERN MEAGHER COUNTY... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4729 11170 4718 11130 4686 11153 4693 11182 TIME...MOT...LOC 2001Z 203DEG 13KT 4698 11160
Special weather statement, Aug 15, 3:02 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT FRI AUG 15 2014
MTZ012-152145-
CASCADE MT-
302 PM MDT FRI AUG 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR CASCADE COUNTY UNTIL 345 PM
MDT...
AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT SHAW TO 21
MILES SOUTHWEST OF BELT...AND MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
SUN RIVER...
ULM...
STOCKETT... SUN PRAIRIE AND VAUGHN...
SAND COULEE... CENTERVILLE... TRACY... GREAT FALLS... BLACK EAGLE
AND MALMSTROM AFB...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL
RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR WESTERN MONTANA.
LAT...LON 4732 11077 4730 11079 4723 11077 4700 11104
4702 11110 4709 11108 4709 11116 4701 11117
4700 11131 4715 11162 4750 11198 4750 11193
4762 11182 4761 11167 4770 11166 4770 11146
TIME...MOT...LOC 2101Z 231DEG 15KT 4749 11180 4716 11118
NLSpecial weather statement, Aug 15, 3:13 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 313 PM MDT FRI AUG 15 2014 MTZ051-152200- FERGUS MT- 313 PM MDT FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 400 PM MDT... AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF LEWISTOWN...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... FORESTGROVE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY EVENING FOR WESTERN MONTANA. LAT...LON 4712 10883 4678 10875 4677 10921 4693 10932 TIME...MOT...LOC 2114Z 246DEG 13KT 4689 10914 NL
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:18 PM MDT | Special Weather Statement | TFX | Gallatin | 42 min |
| Aug 15, 12:03 PM MDT | Special Weather Statement | TFX | Silver Bow | 27 min |
| Aug 15, 12:25 PM MDT | Special Weather Statement | TFX | Broadwater | 50 min |
| Aug 15, 12:34 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 28 min |
| Aug 15, 12:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Aug 15, 12:47 PM MDT | Special Weather Statement | TFX | Silver Bow | 43 min |
| Aug 15, 12:54 PM MDT | Special Weather Statement | TFX | Jefferson | 51 min |
| Aug 15, 12:57 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 48 min |
| Aug 15, 1:03 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Aug 15, 1:24 PM MDT | Special Weather Statement | TFX | Broadwater | 51 min |
| Aug 15, 1:36 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 39 min |
| Aug 15, 1:50 PM MDT | Special Weather Statement | TFX | Broadwater | 40 min |
| Aug 15, 2:01 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Aug 15, 2:06 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 39 min |
| Aug 15, 3:02 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 15, 3:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Aug 15, 3:29 PM MDT | Areal Flood Advisory | TFX | Cascade | 6 hr |
| Aug 15, 3:34 PM MDT | Special Weather Statement | TFX | Pondera | 41 min |
| Aug 15, 3:40 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Aug 15, 4:04 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 41 min |
| Aug 15, 4:15 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Aug 15, 4:42 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Aug 15, 4:47 PM MDT | Special Weather Statement | TFX | Chouteau | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.